Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
The Acne King

Accutane: mental problems?

I've had acne for about 6 years now. Have a few scars, but with my severity (major cysts), I guess i've been somewhat lucky. Nothing has completely gotten rid of it, and lately the regimen that I had the most success with (botchla's) seems to have just stopped working. I haven't figured out why.

I'd really like to go on Accutane. It's been long enough. But i'm up in arms over it with my mother. See, she has a friend whose son started having severe mental problems a few years ago, not too long after starting Accutane. By mental problems i'm talking irritability, suicidal, violent, etc. They eventually 'went away', but she blames it on Accutane. My mother believes it and as such, refuses to let me take it. Now technically, i'm of legal age to make my own decisions on it, being 19, but i'm still living at home for the moment, and well.. you know how that goes - do what the parents say, or get the boot.

Personally, i'm a guy that goes by numbers. Millions take accutane, and (obviously), there are -not- millions trying to commit suicide - heck, probably not even thousands. The way I see it is this: if a million people are drinking milk and a few of those attempt to commit suicide, does that mean milk is the cause of it, or is that merely circumstantial evidence which has no relation to it at all? Teens in general seem to already be more prone to depression in the first place, which could explain why Accutane has been associated with it. That's my opinion about it.

What is your opinion on it? Has there been any studies that have actually proven a link between Accutane and mental problems, or is all of that still just pure speculation? Is there any data available somewhere regarding Accutane and mental problems? Would appreciate any input about this.

Share this post


Link to post
Share on other sites

Vitamin A - The cause for suicidal Ideation.

I somehow find that hard to swallow.

To be completely honest with you, most kids who took their lives on the tane had problems in their lives and took a selfish plunge. Seeing as they were coincidently on the tane at the same time, it's made to look like the culprit.

Since then, it's been regarded as a side effect (depression) and must be printed as one.

I'm no doctor, but my theory is that it's bullshit.

I'd really like to see a link that says Vitamin A sends a signal to the brain which triggers or worsens depression.

All the best

Share this post


Link to post
Share on other sites

I don't think the drug itself causes the mental problems. I think it's people giving up...

For example:

You're one month in accutane, your skin is WORSE than it was when you started == sense of hopelessness.

Like the poster said above, taking your life is very selfish.

p.s. I felt like shit when I was on the tane...I cut myself, etc. I then got a reality check and straightened up quickly.

Share this post


Link to post
Share on other sites

Show your mom this:

Does Isotretinoin Cause Depression?

Conclusions: The use of isotretinoin in the treatment of moderate-severe acne in adolescents did not increase symptoms of depression. On the contrary, treatment of acne either with conservative therapy or with isotretinoin was associated with a decrease in depressive symptoms.

This is a peer reviewed study conducted recently, archived by JAMA, the Journal of the American Medical Association.

Do some research. You should be able to dissuade her on the Accutane/Depression link. Unless she's one of those people who are swayed more by emotionally charged anecdotal evidence than by actual data.

Paul

I've had acne for about 6 years now. Have a few scars, but with my severity (major cysts), I guess i've been somewhat lucky. Nothing has completely gotten rid of it, and lately the regimen that I had the most success with (botchla's) seems to have just stopped working. I haven't figured out why.

I'd really like to go on Accutane. It's been long enough. But i'm up in arms over it with my mother. See, she has a friend whose son started having severe mental problems a few years ago, not too long after starting Accutane. By mental problems i'm talking irritability, suicidal, violent, etc. They eventually 'went away', but she blames it on Accutane. My mother believes it and as such, refuses to let me take it. Now technically, i'm of legal age to make my own decisions on it, being 19, but i'm still living at home for the moment, and well.. you know how that goes - do what the parents say, or get the boot.

Personally, i'm a guy that goes by numbers. Millions take accutane, and (obviously), there are -not- millions trying to commit suicide - heck, probably not even thousands. The way I see it is this: if a million people are drinking milk and a few of those attempt to commit suicide, does that mean milk is the cause of it, or is that merely circumstantial evidence which has no relation to it at all? Teens in general seem to already be more prone to depression in the first place, which could explain why Accutane has been associated with it. That's my opinion about it.

What is your opinion on it? Has there been any studies that have actually proven a link between Accutane and mental problems, or is all of that still just pure speculation? Is there any data available somewhere regarding Accutane and mental problems? Would appreciate any input about this.

Share this post


Link to post
Share on other sites

Arctic explorers who ate polar bear liver (very rich in vitamin A) experienced severe depressive episodes shortly afterwards. In fact, humans have known that excess vitamin A can cause depression for over a hundred years.

Whether you link this in with accutane is up to you. I have been on accutane for a few months now and have actually experienced several points where I suddenly became very low, almost suicidal. It was like returning to the old days when my acne was severe. Basically the decision is yours. I decided that if I didn't take tane then I would remain dead on the inside anyway, so the risk was worth it. And as you say, millions have taken it and have been perfectly fine, the vast, vast majority having not even done any internet research on it or signed up to acne.org to discuss it.

Best of luck.

Share this post


Link to post
Share on other sites

I think if someone is predisposed to depression, Accutane may not be the drug for them. My daughter was fine on it, but she is a very happy person. Her friend just recently went on it, and already is experiencing depression. She doesn't eat, and won't go out. Her friend has always been moody, which in retrospect may have something to do with her depression now. She is also experiencing severe back pain and a severe breakout. She is only 2 months into the accutane.

I think generally Accutane does not cause depression, but could bring on depression in a person who is predisposed depression. I doubt that a happy well ajusted person would suddenly go into a depression because of Accutane.

Share this post


Link to post
Share on other sites

The anwser is fairly simple.

Severe Acne causes depression in certain people. Accutane can magnify this feeling because of side effects during parts of the treatment that many people experience. Lets pair severe acne together with a batch of horrible known side effects and see how you feel.

That's about it. No need for big lengthy paragraphs and studies. It's not dangerous if you're taking it sensibly obviously. IF you feel like shit you tell someone and get on a lower dose, because chances are the side effects will lay off and you'll feel better.

Share this post


Link to post
Share on other sites

Thanks for the link. Unfortunately, I have a feeling she is one of the people you mentioned who is "swayed more by emotionally charged anecdotal evidence than by actual data." Nevertheless, it's good to have some at my disposal. Who knows, maybe i'll actually be able to convince her it's safe enough to try.

For example:

You're one month in accutane, your skin is WORSE than it was when you started == sense of hopelessness.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×